FDA issues heart warning for use of Z-Pak antibiotics
Drug could cause irregular heartbeat
Last Updated: 274 days ago
A new warning out from the U.S. Food and Drug Administration (FDA) may make you want to think twice before taking a prescribed Z-Pak to kick an infection.
The FDA warns that azithromycin may cause a potentially fatal irregular heartbeat, particularly for people with known risk factors such as existing QT interval prolongation, low blood levels of potassium or magnesium, a slower than normal heart rate, or use of certain drugs used to treat abnormal heart rhythms, or arrhythmias.
A study from the New England Journal of Medicine found that the risk of cardiovascular death in patients increased with the use of antibacterial drugs.
For more information, visit www.fda.gov
Copyright 2013 The Associated Press. All rights reserved. This material may not be published, broadcast, rewritten or redistributed.